Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 164, NWS Springfield, MO

July 9, 2007Christian County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 9, 2007, 2:40 PM CDT for Christian County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2007, 2:40 PM CDT (19:40 UTC)
Expired
Jul 9, 2007, 9:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Christian County, MO

The radar

The Springfield radar (KSGF), 30 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1365 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 091943
FFWSGF
MOC043-100200-
/X.NEW.KSGF.FF.W.0164.070709T1940Z-070710T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT MON JUL 9 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 900 PM CDT.

* AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
WARNED AREA. DOPPLER RADAR HAS ESTIMATED THAT 1 TO 2 INCHES OF RAIN 
AS FALLEN NEAR NIXA AND OZARK. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  HIGHLANDVILLE...NIXA...OZARK...BILLINGS...CLEVER AND SPARTA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 3708 9293 3681 9293 3682 9332 3699 9333
      3700 9362 3709 9361 3708 9339

$$

HATCH
1 follow-up statement
000 
WGUS73 KSGF 092334
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CDT MON JUL 9 2007

MOC043-092344-
/X.CAN.KSGF.FF.W.0164.000000T0000Z-070710T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHRISTIAN MO-
634 PM CDT MON JUL 9 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CHRISTIAN COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3708 9293 3681 9293 3682 9332 3699 9333
      3700 9362 3709 9361 3708 9339

$$

HATCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 1:05 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 9, 1:05 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT MON JUL 9 2007

.UPDATE...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG AND EAST OF AN OSAGE
BEACH TO GALENA LINE EARLY THIS AFTERNOON. THE STORMS SHOW SLOW
NORTHEAST MOVEMENT AND BASED ON SURFACE OBSERVATIONS AND RADAR
RAINFALL ESTIMATES...PRODUCE ONE TO TWO INCHES OF RAIN IN ABOUT A 30
MINUTE TIME PERIOD. THE STORM OVER WESTERN DENT HAD A 45 DBZ CORE TO
35 KFT...BUT CALLS TO THE AREA INDICATE NO SEVERE WIND GUSTS OR HAIL
WITH THE STORM. OTHER STORMS OVER TANEY/STONE COUNTIES SEEM TO BE A
LITTLE LESS INTENSE WITH RESPECT TO DBZ HEIGHT...HOWEVER...CELL
MERGERS WILL LIKELY ENHANCE RAINFALL RATES...SO COULD SEE SOME
FLOODING IN THIS AREA IF STORMS PERSIST.

TERRY
&&

.PREVIOUS DISCUSSION.../225 AM CDT MON JUL 9 2007/

LOW LEVEL MOISTENING OCCURRED IN THE WAKE OF SURFACE HIGH PRESSURE
SHIFTING EAST OF THE AREA.  DEW POINTS ARE BACK INTO THE UPPER 60S
AND LOWER 70S UNDERNEATH A VERY DRY MID LEVEL ATMOSPHERE.  WATER
VAPOR SHOWS A CIRCULATION DIRECTLY OVER SOUTHWEST MISSOURI THAT WILL
LIKELY TRIGGER SHOWERS AND THUNDERSTORMS IN SOME AREAS THIS
AFTERNOON.  PRECIP CHANCES FOR TODAY WERE THE INITIAL FORECAST
CHALLENGE IN THIS MORNINGS ANALYSIS.  THEN THE FOCUS SHIFTED TOWARD
THE REST OF THE WORK WEEK AS AN UNORGANIZED AND UNSETTLED PATTERN
WILL PLAY OUT AT LEAST THROUGH WEDNESDAY.

SHORT TERM (TODAY - WEDNESDAY)...
JUDGING BY WATER VAPOR IMAGERY...THE BEST MID LEVEL MOISTENING WILL
OCCUR OVER SOUTHERN AND SOUTHCENTRAL MISSOURI TODAY.  THIS DEEPER
MOISTURE IN CONJUNCTION WITH AN UPPER SHEAR AXIS SETTING UP IN THIS
SAME AREA WILL FAVOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
OUT TOWARD WEST PLAINS AND SALEM.  BY MID DAY...THE SHEAR AXIS
BECOMES POSITIONED FROM BULL SHOALS LAKE UP TO ROLLA.  WITH GOOD
DESTABILIZATION AND THE PREVIOUSLY MENTIONED MID LEVEL
MOISTENING...RAIN WILL BE LIKELY IN AREAS ALONG AND EAST OF THIS
LINE.

HAVE RAISED POPS FOR WEST PLAINS AND SURROUNDING AREAS TO THE LIKELY
CATEGORY...WHICH IS WELL ABOVE MAV GUIDANCE.  AREAS WEST OF THE
SHEAR AXIS CONTINUE TO EXPERIENCE MID LEVEL (700-300) R.H. VALUES
OF 25% OR BELOW.  DESPITE THE INSTABILITY AND MOISTURE WITHIN THE
LOWER TROP...THIS DRY AIR WILL WORK ON AFTERNOON UPDRAFTS/CU.  CAN
NOT COMPLETELY RULE OUT ISOLATED SHOWERS WEST OF THE SHEAR
AXIS...BUT MOST LOCATIONS SHOULD REMAIN DRY.  WITH THIS IN
MIND...TEMPERATURES WILL BE WARMEST IN THE NORTHWEST HALF OF THE CWA.

FOR TONIGHTS PERIOD...THE WRF SUGGESTS THAT THERE MAY BE SOME
POTENTIAL FOR STORMS ACROSS EASTERN KANSAS AND WESTERN MISSOURI.
BASICALLY THERE IS AN ONGOING CLUSTER OF STORMS OVER WESTERN KANSAS
THAT IS PROGGED BY THE WRF TO PROGRESS EAST THROUGH THE DAY.  IT
APPEARS AS THOUGH OUTFLOW BOUNDARIES COULD REACH THE WESTERN CWA BY
THIS EVENING AND FIRE OFF CONVECTION.  THERE SEEMS TO BE CONSENSUS
WITH OFFICES TO MY WEST TO LEAN THE FORECAST WITH THE WETTER WRF.
ILL KEEP POPS CONSERVATIVE AT THIS POINT...BUT NOT QUITE AS DRY AS
THE MAV SUGGESTS.  DAY SHIFT WILL NEED TO MONITOR TODAYS CONVECTION
IN ORDER TO EITHER LOWER OR INCREASE CHANCES IN TONIGHTS PERIOD.  I
WILL SAY THAT THE WRF IS VERIFYING MUCH BETTER WITH THE ONGOING
KANSAS CONVECTION...HOWEVER...IVE GOT A FEELING THAT THE DRIER GFS
WILL LIKELY VERIFY TONIGHTS PERIOD FOR THE WRONG REASONS.

THE ONE ITEM THAT WE CAN BECOME A LITTLE MORE CONFIDENT IN REGARDS
THE PROGRESSION OF THE SURFACE FRONT.  WITH THE MORE AMPLIFIED
PATTERN EVOLVING ALONG WITH AN UNSEASONABLY STRONG SURFACE HIGH OVER
CANADA...THE FRONT APPEARS TO PUSH ALL THE WAY THROUGH SOUTHERN
MISSOURI WEDNESDAY AND WEDNESDAY NIGHT.  WILL INCREASE POPS WITHIN
THESE PERIODS.  NEAR 100% AREAL COVERAGE SHOULD OCCUR AT SOME POINT
WHEN CONSIDERING THE HIGH MOISTURE CONTENT COMBINED WITH THE FRONTAL
FORCING.  SHORTWAVE ACTION ALONG THE FRONT COULD ALSO ENHANCE
PRECIPITATION.  THE ONLY PROBLEM IS TRYING TO PINPOINT WHICH PERIODS
WILL RECEIVE THE 100% COVERAGE AND IN WHAT AREAS.

LONG TERM (THURSDAY - SUNDAY)...

HEADING INTO THURSDAY...THE LATEST GFS STALLS OUT THE PREVIOUSLY
MENTIONED SURFACE FRONT OVER NORTHERN ARKANSAS.  THIS SOLUTION IS
FAVORED BY CLIMATOLOGY...WHICH WILL ALLOW FOR ADDITIONAL RAIN
CHANCES FOR FAR SOUTHERN MISSOURI.  WILL KEEP LOW POPS GOING FOR
CENTRAL MISSOURI.  NOCTURNAL SOUTHERLY FLOW BRINGS THE FRONT BACK
INTO MISSOURI BY FRIDAY MORNING...WHICH WOULD LIKELY BECOME A
FOCUS FOR SHOWER AND THUNDERSTORM CHANCES OVER MUCH OF THE CWA.

NEXT WEEKEND COULD STAY ACTIVE AS WELL.  MODELS SUGGEST ANOTHER
FRONTAL PASSAGE SOMETIME DURING THIS PERIOD.  LONG RANGE GUIDANCE
SUGGESTS THAT THE SUMMERTIME RIDGE WILL REMAIN POSITIONED OVER THE
WESTERN CONUS...WHICH WOULD FACILITATE A COOLER SUMMER ALONG HIGHER
THAN AVERAGE RAINFALL EVENTS.  WE COULD EXPERIENCE A FEW OF THESE
FRONTAL SYSTEMS DURING THE COURSE OF THE NEXT FEW WEEKS...WHICH
AGAIN WOULD BE QUITE UNUSUAL DURING THE HEART OF THE SUMMER
WEEKS.

CRAMER

&&

.AVIATION...

FOR THE 18Z KSGF/KJLN TAFS...SCATTERED SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED IN AREA OF INCREASED MID LEVEL MOISTURE EXTENDING
FROM OSAGE BEACH TO BRANSON...SO WILL CARRY VICINITY THUNDERSTORMS
IN THE SPRINGFIELD TAF THROUGH THE AFTERNOON. HAVE ALSO CARRIED
VICINITY SHOWERS FOR JOPLIN THROUGH THE AFTERNOON...BUT THINK BETTER
CHANCES FOR THUNDERSTORM DEVELOPMENT WILL BE LATER TODAY WHEN SECOND
BATCH OF MID LEVEL MOISTURE ASSOCIATED WITH CENTRAL PLAINS SHORTWAVE
MOVES CLOSER TO THE AIRPORT.

WILL CONTINUE VICINITY THUNDER FOR BOTH AIRPORTS THROUGH THE
FORECAST PERIOD AS SECONDARY SHORTWAVE CLIPS THE CORNER OF MO.

HATCH/TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO SGF
Hazardous weather outlook, Jul 9, 12:20 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CDT MON JUL 9 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1220 PM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED SHOWERS AND THUNDERSTORMS...CAPABLE OF PRODUCING
 HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...HAIL TO THE
 SIZE OF NICKELS AND WIND GUSTS 60 MPH.

  AREAS AFFECTED AND TIMING:

 SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT OVER
 EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. STORMS WILL
 BE MOST NUMEROUS ACROSS THE EASTERN OZARKS...ALONG AND EAST OF A
 LINE FROM ROLLA TO SPRINGFIELD TO CASSVILLE...THROUGH THE AFTERNOON.

  DISCUSSION:

  AS DAYTIME HEATING INTERACTS WITH INCREASING MOISTURE OVER THE
  AREA...SUFFICIENT DESTABILIZATION WILL ALLOW SCATTERED TO NUMEROUS
  THUNDERSTORMS TO DEVELOP. THE STRONGEST STORMS WILL BE CAPABLE
  OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL TO THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION ON TUESDAY.
 IF THE SYSTEM IMPACTS THE REGION DURING THE PEAK HEATING HOURS OF
 TUESDAY AFTERNOON...THEN SUFFICIENT INSTABILITY FOR STRONG TO
 SEVERE THUNDERSTORMS WILL BE POSSIBLE.

 A COLD FRONT WILL MOVE THROUGH THE AREA TUESDAY NIGHT AND WEDNESDAY
 BRINGING A CONTINUED CHANCE FOR THUNDERSTORMS. WHILE SEVERE
 WEATHER IS NOT EXPECTED ON WEDNESDAY...LOCALLY HEAVY RAINFALL WILL
 BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED EAST OF A LINE FROM ROLLA TO
 CASSVILLE THROUGH 8 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Special weather statement, Jul 9, 1:16 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 PM CDT MON JUL 9 2007

MOZ071-091845-
PHELPS MO-
116 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR PHELPS COUNTY UNTIL 145 PM CDT...

AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF ST. JAMES...OR 10 MILES
SOUTHEAST OF ROLLA...MOVING NORTHEAST AT 10 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

HATCH
Local storm report, Jul 9, 2:21 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             GOODHOPE                36.91N 92.81W
07/09/2007  E0.88 INCH       DOUGLAS            MO   PUBLIC

&&

HATCH
Special weather statement, Jul 9, 2:27 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CDT MON JUL 9 2007

MOZ090-092000-
GREENE MO-
227 PM CDT MON JUL 9 2007

...SIGNIFICANT WEATHER ALERT FOR GREENE COUNTY UNTIL 300 PM CDT...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF REPUBLIC...MOVING NORTHEAST AT
10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:28 PM CDTFlash Flood WarningSGFDent6 hr
Jul 9, 1:12 PM CDTFlash Flood WarningSGFTaney6 hr
Jul 9, 2:06 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark54 min
Jul 9, 3:26 PM CDTAreal Flood AdvisorySGFCamden, Christian, Greene, McDonald, Newton85 days
Jul 9, 3:42 PM CDTSevere Thunderstorm WarningSGFPolk63 min
Jul 9, 3:49 PM CDTSevere Thunderstorm WarningSGFVernon56 min
Jul 9, 4:18 PM CDTFlash Flood WarningSGFPolk6 hr
Jul 9, 4:21 PM CDTFlash Flood WarningSGFBarton, Vernon6 hr
Jul 9, 5:15 PM CDTSevere Thunderstorm WarningSGFBarton, Dade45 min
Jul 9, 5:33 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair42 min
Jul 9, 5:55 PM CDTSevere Thunderstorm WarningSGFDade30 min
Jul 9, 6:50 PM CDTFlash Flood WarningSGFDade3 hr

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.